Alert archive / Hawaii / Wind Advisories in 2014
Wind Advisory 25, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Sep 24, 2014, 4:49 AM HST for Hawaii County, Hawaii. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2014, 4:49 AM HST (14:49 UTC)
- Expired
- Sep 24, 2014, 3:45 PM HST
- In force
- 11 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
312 WWHW70 PHFO 241449 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 449 AM HST WED SEP 24 2014 ...WIND ADVISORY ISSUED FOR THE BIG ISLAND SUMMITS... HIZ028-250400- /O.NEW.PHFO.WI.Y.0025.140924T1449Z-140925T0400Z/ BIG ISLAND SUMMITS- 449 AM HST WED SEP 24 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...EAST 40 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH. * TIMING...THROUGH 6 PM HST TODAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ JACOBSON
1 follow-up statement
098 WWHW70 PHFO 250145 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 345 PM HST WED SEP 24 2014 HIZ028-250245- /O.CAN.PHFO.WI.Y.0025.000000T0000Z-140925T0400Z/ BIG ISLAND SUMMITS- 345 PM HST WED SEP 24 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS. EAST WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED TONIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 24, 3:33 AM HST, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 24, 3:33 AM HST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 333 AM HST WED SEP 24 2014 .SYNOPSIS... A MODERATE TO LOCALLY FRESH TRADE WIND FLOW WILL FOCUS SHOWER ACTIVITY OVER WINDWARD SLOPES TODAY...ALTHOUGH SHOWERS WILL REACH SOME LEEWARD AREAS AS WELL...ESPECIALLY ON KAUAI. SHOWERS WILL INCREASE TONIGHT THROUGH THE END OF THE WORK WEEK...AS AN AREA OF ENHANCED MOISTURE ALONG A WEAK SHEAR LINE MOVES OVER THE ISLAND CHAIN FROM THE NORTH. THE WET TRADE FLOW WILL PERSIST OVER PORTIONS OF THE STATE THROUGH THE WEEKEND. && .DISCUSSION... SCATTERED SHOWERS HAVE DEVELOPED ACROSS PARTS OF THE HAWAIIAN COASTAL WATERS DURING THE NIGHT...ALTHOUGH MEASURABLE RAINFALL AT THE GAUGES HAS THUS FAR REMAINED CONFINED TO KAUAI. A 1024 MB SURFACE HIGH CENTERED ABOUT 900 MILES NORTHWEST OF KAUAI CONTINUES TO DRIVE MODERATE TO LOCALLY FRESH TRADE WINDS ACROSS THE STATE. SATELLITE IMAGERY REVEALS A DIFFUSE SHEAR LINE APPROACHING THE STATE FROM THE NORTH...EXTENDING FAR SOUTHWEST AND WEST FROM AN INTENSE LOW PRESSURE CENTER IN THE DISTANT NORTHEAST PACIFIC. ALOFT...A DEEP LAYERED ANTICYCLONE IS CENTERED NEAR THE POSITION OF THE SURFACE HIGH TO OUR NORTHWEST...WITH DRY AND STABLE CONDITIONS PREVAILING ALOFT OVER THE REGION. THE 12Z SOUNDINGS SHOW THAT A WELL DEFINED INVERSION IS LACKING...BUT STABLE CONDITIONS PREVAIL IN THE MID LEVELS...WITH PWATS RANGING FROM A BELOW NORMAL 1.21 INCHES AT HILO TO AN ABOVE NORMAL 1.65 INCHES AT LIHUE. MIMIC-TPW SATELLITE IMAGERY SHOWS THE LEADING EDGE OF A WIDE EAST-WEST ORIENTED BAND OF HIGHER MOISTURE EXTENDING EASTWARD FROM KAUAI TO ABOUT 80 MILES NORTH OF HILO. THIS MOISTURE BAND IS SHIFTING TO THE SOUTHWEST...AND WILL SPREAD ACROSS MUCH OF THE STATE LATER TODAY. A WETTER TRADE WIND PATTERN IS FORECAST TO DEVELOP ACROSS THE STATE DURING THE NEXT 24 HOURS. CONTINUED MODERATE TO LOCALLY FRESH LOW LEVEL TRADE FLOW WILL GENERATE INCREASING SHOWER ACTIVITY ACROSS WINDWARD AND MAUKA AREAS...AS THE AXIS OF ENHANCED MOISTURE ALONG THE OLD SHEAR LINE SINKS SOUTHWARD AND EVENTUALLY STALLS ACROSS THE CENTRAL PART OF THE STATE. SHOWERS SHOULD REMAIN FOCUSED PRIMARILY ACROSS WINDWARD AREAS TODAY...BUT EXPECT A SIGNIFICANT INCREASE IN RAIN CHANCES ACROSS THE SMALLER ISLANDS TONIGHT THROUGH AT LEAST THURSDAY NIGHT. WINDWARD AREAS WILL SEE A RATHER WET PATTERN DURING THIS TIME...WITH ABOVE NORMAL RAIN CHANCES ACROSS LEEWARD AREAS AS WELL. A MORE TYPICAL PATTERN SEEMS LIKELY ON THE BIG ISLAND...WITH SCATTERED SHOWERS WINDWARD...AND WIDELY SCATTERED AFTERNOON SEABREEZE-DRIVEN SHOWERS ON THE KONA COAST. RELATIVELY STABLE CONDITIONS ALOFT ALONG WITH QUICK MOTION OF THE SHOWERS IN THE CONTINUED TRADE WIND FLOW SHOULD KEEP MOST RAINFALL AMOUNTS LIGHT TO MODERATE. UNCERTAINTY INCREASES LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT...WHEN THE GFS SHIFTS THE ENHANCED MOISTURE AXIS TEMPORARILY BACK TO THE NORTH OF THE STATE...WHILE THE ECMWF KEEPS THE MOISTURE AXIS OVERHEAD. HAVE LEANED TOWARD THE WETTER GFS SOLUTION FOR NOW. UNCERTAINTY INCREASES FURTHER DURING THE WEEKEND AND INTO EARLY NEXT WEEK...WHEN MANY OF THE MODELS CONTINUE TO CALL FOR A MID TO UPPER LEVEL TROUGH TO MOVE NEAR OR OVER THE ISLAND CHAIN FROM THE SOUTHEAST. THIS INCREASING INSTABILITY ALOFT COULD ACT ON THE STALLED AXIS OF ENHANCED MOISTURE OVER THE STATE TO TRIGGER PERIODS OF LOCALIZED HEAVY RAIN...ALONG WITH THE POTENTIAL FOR ISOLATED THUNDERSTORMS. TRADES MAY WEAKEN SOMEWHAT DURING THIS TIME AS WELL...ALLOWING FOR SLOWER SHOWER MOTIONS AND POTENTIALLY A TRANSITION INTO A MORE WIDESPREAD CONVECTIVE/SEABREEZE PATTERN. THE 00Z ECMWF AND GFS APPEAR TO HAVE COME INTO SOMEWHAT BETTER AGREEMENT DURING THIS TIME PERIOD...BUT AT THIS POINT CONFIDENCE REMAINS TOO LOW TO FULLY BUY INTO THIS POTENTIALLY ACTIVE WEATHER SCENARIO...AND WE CONTINUE TO LEAVE MENTION OF HEAVY SHOWERS OR THUNDER OUT OF THE OFFICIAL FORECAST AT THIS TIME. THE FORECAST FOR THE WEEKEND AND EARLY NEXT WEEK MAY REQUIRE SIGNIFICANT REFINEMENTS AS WE MOVE THROUGH THE NEXT FEW DAYS. && .AVIATION... MODERATE TRADE WINDS WILL CONTINUE TODAY...WITH AIRMET TANGO REMAINING POSTED FOR MODERATE LOW LEVEL TURB TO THE LEE OF THE HIGHER TERRAIN. CLOUDS AND SHOWERS WILL CONTINUE TO BE FOCUSED PRIMARILY ACROSS WINDWARD AND MAUKA AREAS...WITH ISOL MVFR CONDITIONS OCCURRING IN PASSING SHOWERS. A WETTER TRADE PATTERN IS EXPECTED TO DEVELOP BY TONIGHT...WITH MORE WIDESPREAD SHOWERS AND CLOUDS ACROSS WINDWARD AREAS. AIRMET SIERRA FOR MOUNTAIN OBSCURATION MAY BECOME NECESSARY FOR SOME AREAS AT THAT TIME. && .MARINE... THE OVERNIGHT ASCAT PASS FOUND AREAS OF 25 KNOT WINDS IN THE ALENUIHAHA CHANNEL AND SOUTH OF THE BIG ISLAND. THE 12Z LIHUE SOUNDING ALSO CONTINUES TO SHOW LOW LEVEL WINDS OF GREATER THAN 20 KNOTS...AND THE HIGH RESOLUTION WRF MODELS MAINTAIN ADVISORY LEVELS WINDS IN THE TYPICALLY WINDY WATERS AROUND MAUI COUNTY AND THE BIG ISLAND THROUGH TODAY AND TONIGHT. HAVE EXTENDED THE EXISTING SMALL CRAFT ADVISORY THROUGH 6 AM THURSDAY MORNING. THE WIND FORECAST FOR THURSDAY THROUGH SATURDAY REMAINS UNCERTAIN... WITH MODELS DEPICTING A BELT OF ENHANCED TRADE WINDS DROPPING SOUTHWARD ACROSS THE COASTAL WATERS ALONG AN OLD SHEAR LINE. SOME OF THE GUIDANCE INDICATES ADVISORY LEVEL WINDS DURING PARTS OF THIS TIME PERIOD AS WELL...AND THE SCA MAY NEED TO BE EXTENDED FURTHER. NO MAJOR SWELLS ARE IN STORE THROUGH THE WEEKEND. A SERIES OF SMALL...ABOUT 2 TO 3 FEET...SWELLS FROM THE NNW TO NNE WILL PASS THROUGH LATE THIS WEEK AND THROUGH THE WEEKEND. A SMALL SSW SWELL WILL ARRIVE SATURDAY...WITH A POTENTIALLY MORE SIGNIFICANT LONG PERIOD SOUTHERLY SWELL FORECAST TO ARRIVE EARLY NEXT WEEK. OTHERWISE...SHORT PERIOD TRADE WIND DRIVEN SEAS ARE EXPECTED TO BUILD A BIT THROUGH THE NEXT COUPLE OF DAYS...WITH SURF ALONG EAST FACING SHORES REMAINING WELL BELOW ADVISORY LEVELS. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR MAALAEA BAY- PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && JACOBSON
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.